Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 125, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Apr 28, 2020, 7:13 PM CDT for 8 counties in Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2020, 7:13 PM CDT (00:13 UTC)
- Expired
- Apr 28, 2020, 8:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adair County, OK, Cherokee County, OK, McIntosh County, OK, Muskogee County, OK, Okfuskee County, OK, Okmulgee County, OK, Sequoyah County, OK, Wagoner County, OK
The radar
The Tulsa radar (KINX), 58 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4384 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1364 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:21 PM CDT, 52 minutes earlier.
Area forecast discussion, Apr 28, 6:21 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 621 PM CDT Tue Apr 28 2020 ...UPDATE... .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG. Main concern is the ongoing severe thunderstorms, with impacts expected through 05Z at all terminals except BVO. Expect IFR conditions with potential for severe to near severe wind gusts. VFR conditions and gusty northerly winds will follow the thunderstorms/frontal passage for several hours. Winds will increase again from the northwest mid morning tomorrow and continue through the afternoon. && .PREV DISCUSSION... /Issued 314 PM CDT Tue Apr 28 2020/ DISCUSSION... At mid afternoon...a cold front stretched from Northwest Oklahoma through Central & Northeast Kansas to a surface low over Iowa. An additional surface low was also developing from North Central to Southwest Oklahoma with a dryline extending southward into West Texas. A warm front was located from the triple point with the southern surface low through Southeast Oklahoma. In response to these features...southerly low level flow was transporting low level moisture into the region with upper 60s/around 70 deg dewpoints just west of Highway 75/Indian Nations Turnpike to low 60 dewpoints in Northwest Arkansas. Latest meso-analysis indicated the cap continuing to weaken across the region with little to no inhibition west of Highway 75...co- located with the highest dewpoints and sfc/elevated CAPE values in excess of 3000 J/Kg. Ongoing convection along the southeastward moving cold front in Central Kansas is expected to continue to build back westward along the front with additional storm initiation forecast over the next couple of hours as the front reaches the higher moisture/instability plume. Rapid strengthening and development of additional convection is expected to take place across Northeast Oklahoma into Southeast Kansas as the front moves into the CWA. Latest short term guidance shows the leading line of storms reaching the I-44 corridor/far Northwest Arkansas around 00z and into Southeast Oklahoma and West Central Arkansas a couple hours later. Steep mid level lapse rates...ample amounts of instability along with deep layer shear values around 50KT will allow for large hail up to the size of baseballs and damaging winds of 70 to locally 80 mph...as thunderstorms fill the line along the cold front as it pushes south southeast through the CWA. Any storms that can develop out ahead of the front and remain discrete will have a tornado potential as well. As these discrete supercells get ingested into the squall line along the front...embedded supercells and/or book end vortices could allow for the tornado potential to continue through the evening hours over the CWA. Thus...a tornado watch will be in effect across the CWA through 11 PM this evening. Majority of the storms should be exiting the CWA around 5-6z with the exiting cold front. Behind the cold front...northwesterly winds transporting a drier and cooler airmass into the region will continue into Wednesday while the main upper level trof axis moves through and exits the Plains. There may be a few light rain showers across Northwest Arkansas Wednesday afternoon as the trof axis moves through the CWA. Behind this departing system...quiet conditions are forecast Thursday with breezy southerly winds and warming temperatures forecast Friday into the weekend. Additional thunderstorms are forecast to return Saturday night into the beginning of next week in response to another frontal boundary that looks to move into the region. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && AVIATION.....22
Hazardous weather outlook, Apr 28, 4:52 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
452 PM CDT Tue Apr 28 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-291015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
452 PM CDT Tue Apr 28 2020
...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS UNFOLDING LATE THIS
AFTERNOON AND WILL CONTINUE INTO THE EVENING ACROSS EASTERN OKLAHOMA
AND NORTHWESTERN ARKANSAS. TORNADOES, DAMAGING WIND GUSTS UP TO 80
MPH WITH LARGE HAIL POTENTIALLY GREATER THAN 2 INCHES IN DIAMETER
WILL BE POSSIBLE...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Late Afternoon and Tonight.
TORNADO.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
SEVERE THUNDERSTORM.
RISK...Critical.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
FLASH FLOOD.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
HEAVY RAIN.
RISK...Elevated.
AREA... Eastern Oklahoma and Northwest Arkansas.
ONSET... Ongoing.
DISCUSSION...
Severe thunderstorms have developed late this afternoon across
northeast Oklahoma. This activity will be capable of producing very
large hail along with a tornado threat from the quasi-discrete
supercells. Storms will quickly congeal into a squall line early
this evening embedded supercells possible within the line. This line
will accelerate through the remainder of eastern Oklahoma and
northwest Arkansas through the evening hours. A continued tornado
threat will persist along the line this evening with large hail
transitioning towards damaging winds of 60 to 80 mph possible within
the stronger bow segments.
Here is the latest timing for the expected severe weather:
Northeast Oklahoma - Ongoing through 8 PM.
Southeast Oklahoma - 7 to 11 PM.
Northwest Arkansas - 7 to 10 PM.
West-central Arkansas - 8 to 11 PM.
Be weather aware late this afternoon and evening. Make sure you have
multiple ways to receive severe weather watch and warning
information. Be prepared to take swift action if a warning is issued
for your area.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...High Wind Potential.
THURSDAY...No Hazards.
FRIDAY...High Wind Potential.
SATURDAY through MONDAY...Thunderstorm Potential.
EXTENDED DISCUSSION...
An upper level ridge moves into the central and southern plains on
Wednesday with dry weather expected through Saturday. Elevated wind
gusts of 30 mph are expected behind this passing cold front for
Wednesday with wind gusts also near 30 mph possible for Friday.
The next major weather maker will move into the area late Saturday
into Sunday. Early indications are that strong to severe
thunderstorms will be possible Sunday in association with a surface
low pressure ejecting out onto the Southern Plains. This is still a
ways out and a lot can change between now and then. Stay tuned for
updated information.
weather.gov/tulsa contains additional information.In the hours before
Local storm report, Apr 28, 6:44 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
644 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL TULSA 36.13N 95.92W
04/28/2020 E1.00 INCH TULSA OK AMATEUR RADIO
REPORTS AT BOTH 36TH AND LEWIS AND 51ST AND HARVARD
&&
MATLocal storm report, Apr 28, 6:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM FLASH FLOOD BERNICE 36.62N 94.92W
04/28/2020 DELAWARE OK EMERGENCY MNGR
REPORTED NEAR BERNICE AREA AT GRAND LAKE STATE PARK
&&
MATLocal storm report, Apr 28, 6:59 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
659 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL 4 NE BROKEN ARROW 36.09N 95.74W
04/28/2020 E1.00 INCH WAGONER OK AMATEUR RADIO
REPORTED AT 209 E AVE AND 41ST STREET
&&
MATLocal storm report, Apr 28, 7:05 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
705 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0703 PM HAIL KIEFER 35.94N 96.07W
04/28/2020 E1.00 INCH CREEK OK AMATEUR RADIO
&&
MATLocal storm report, Apr 28, 7:12 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
712 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG 7 WSW ADAIR 36.40N 95.39W
04/28/2020 MAYES OK EMERGENCY MNGR
LARGE TREE DOWN NEAR NS427 AND EW420 ROADS
&&
MATLocal storm report, Apr 28, 7:13 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
713 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0656 PM TSTM WND GST PEGGS 36.08N 95.10W
04/28/2020 E60 MPH CHEROKEE OK EMERGENCY MNGR
&&
MATThe office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 7:02 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware, Mayes, Wagoner | 58 min |
| Apr 28, 7:08 PM CDT | Tornado Warning | TSA | Delaware | 37 min |
| Apr 28, 7:37 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Delaware | 53 min |
| Apr 28, 7:38 PM CDT | Special Weather Statement | TSA | Latimer, Pittsburg | 37 min |
| Apr 28, 7:47 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, Pittsburg, Pushmataha | 43 min |
| Apr 28, 7:57 PM CDT | Severe Thunderstorm Warning | TSA | Adair, Cherokee, Haskell, LeFlore, Muskogee, Sequoyah | 63 min |
| Apr 28, 8:02 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, McIntosh, Muskogee, Okfuskee, Okmulgee, Pittsburg | 43 min |
| Apr 28, 8:18 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, LeFlore, Sequoyah | 57 min |
| Apr 28, 8:23 PM CDT | Tornado Warning | TSA | Pittsburg, Pushmataha | 67 min |
| Apr 28, 8:25 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore | 50 min |
| Apr 28, 8:34 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, McIntosh, Muskogee, Pittsburg | 41 min |
| Apr 28, 8:38 PM CDT | Severe Thunderstorm Warning | TSA | Pittsburg | 37 min |
| Apr 28, 9:04 PM CDT | Tornado Warning | TSA | Pittsburg | 22 min |
| Apr 28, 9:06 PM CDT | Tornado Warning | TSA | LeFlore | 26 min |
| Apr 28, 9:07 PM CDT | Severe Thunderstorm Warning | TSA | Haskell, Latimer, LeFlore, Pittsburg, Pushmataha | 38 min |
| Apr 28, 9:16 PM CDT | Tornado Warning | TSA | Pittsburg, Pushmataha | 24 min |
| Apr 28, 9:21 PM CDT | Tornado Warning | TSA | Pushmataha | 39 min |
| Apr 28, 9:29 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw, Latimer, LeFlore, Pittsburg, Pushmataha | 61 min |
| Apr 28, 9:47 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw, Pushmataha | 43 min |
| Apr 28, 10:27 PM CDT | Severe Thunderstorm Warning | TSA | Choctaw | 21 min |
| Apr 28, 8:29 PM CDT | Special Weather Statement | TSA | Madison | 31 min |
| Apr 28, 8:40 PM CDT | Tornado Warning | TSA | Franklin | 20 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.